Alert archive / Utah / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 45, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 1, 2006, 10:48 AM MDT for Utah County, Utah. It was in force for 57 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2006, 10:48 AM MDT (16:48 UTC)
- Expired
- Aug 1, 2006, 11:45 AM MDT
- In force
- 57 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Utah County, UT
The radar
The Salt Lake City radar (KMTX), 120 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 11:15 AM MDT | TSTM WND GST 92 | Provo, UT | KPVU AWOS MEASURED BEFORE EQUIPMENT FAILED...POSSIBLY HIT BY DEBRIS |
| Aug 1, 11:30 AM MDT | TSTM WND DMG | Provo, UT | PLANES FLIPPED AND EXTENSIVE HANGAR DAMAGE AT THE PROVO AIRPORT. WINDS ESTIMATED AT 80 MPH. POWER OUTAGES REPORTED. |
| Aug 1, 11:30 AM MDT | TSTM WND DMG | Provo, UT | PLANES FLIPPED AND HANGAR DAMAGE AT THE PROVO AIRPORT |
| Aug 1, 11:40 AM MDT | TSTM WND DMG | Provo, UT | BUSINESS ROOF DAMAGE SOUTH PROVO |
| Aug 1, 11:40 AM MDT | TSTM WND DMG | Provo, UT | BUSINESS ROOF DAMAGE SOUTH PROVO. POWER OUTAGES REPORTED. |
| Aug 1, 11:50 AM MDT | TSTM WND DMG | Springville, UT | LARGE BRANCHES DOWN...WINDS ESTIMATED AT 60 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 4.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 011648
SVRSLC
UTC049-011745-
/O.NEW.KSLC.SV.W.0045.060801T1648Z-060801T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1048 AM MDT TUE AUG 1 2006
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN UTAH COUNTY IN UTAH...
* UNTIL 1145 AM MDT.
* AT 1047 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF LEHI...OR
ABOUT 24 MILES SOUTH OF TOOELE...AND WAS MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEHI AROUND 1115 AM MDT...
AMERICAN FORK AROUND 1120 AM MDT...
OREM...LINDON...PLEASANT GROVE AND ALPINE AROUND 1125 AM MDT...
PROVO...SPRINGVILLE...SPANISH FORK AND MAPLETON AROUND 1130 AM MDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IF ON OR NEAR UTAH LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4035 11218 4019 11213 4006 11216 4012 11130
4034 11148 4036 11155 4053 11168
$$
GIBSON1 follow-up statement
000
WWUS55 KSLC 011713
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1113 AM MDT TUE AUG 1 2006
UTC049-011745-
/O.CON.KSLC.SV.W.0045.000000T0000Z-060801T1745Z/
UTAH UT-
1113 AM MDT TUE AUG 1 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM MDT
FOR NORTHERN UTAH COUNTY...
AT 1109 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF
FAIRFIELD...OR ABOUT 12 MILES WEST OF PROVO...MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTH OF AMERICAN FORK BY 1120 AM MDT
OREM...LINDON AND PLEASANT GROVE BY 1125 AM MDT
PROVO AND MT TIMPANOGOS BY 1130 AM MDT
SUNDANCE BY 1140 AM MDT
IF ON OR NEAR UTAH LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
LAT...LON 4035 11218 4019 11213 4006 11216 4012 11130
4034 11148 4036 11155 4053 11168
$$
GIBSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:32 AM MDT, 7 hours 16 minutes earlier.
Area forecast discussion, Aug 1, 3:32 AM MDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 332 AM MDT TUE AUG 1 2006 .SYNOPSIS...AN UPPER TROUGH OVER THE NORTHERN ROCKIES WILL MOVE EAST ACROSS NORTHERN AND CENTRAL UTAH TODAY. A DRIER WESTERLY FLOW WILL FOLLOW FOR WEDNESDAY THROUGH THE END OF THE WEEK. && .DISCUSSION...UPPER TROUGH MOVING THROUGH IDAHO THIS MORNING WILL CONTINUE THROUGH THE NORTHERN ROCKIES TODAY...THEN MOVE EAST OF THE FORECAST AREA THIS EVENING. TROUGH WILL AFFECT MAINLY THE NORTHERN TWO-THIRDS OF UTAH AS IT SLIDES BY THE AREA. PLENTY OF MOISTURE CONTINUES TO STREAM NORTHEAST ACROSS NORTHERN UTAH FROM CENTRAL NEVADA. DRY SLOT ON SATELLITE WATER VAPOR APPEARS TO BE POKING INTO SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHWEST UTAH AT THIS TIME AND EXPECT THIS TO INHIBIT CONVECTION ACROSS THE SOUTHWEST THROUGH THE DAY. MODELS SHOW A PRETTY PRONOUNCED WIND SHIFT WITH THE COOLEST AIR LATER THIS AFTERNOON OVER NORTHERN UTAH. NAM HAS A VORT LOBE ABOUT THE SAME TIME AND JET DYNAMICS WILL ALSO BE PRESENT. COMBINE THIS WITH PLENTY OF MOISTURE IN PLACE OVER NORTHERN UTAH AND THE POTENTIAL FOR SIGNIFICANT PRECIPITATION IS CLEAR. WILL KEEP BEST CHANCE FOR PRECIPITATION THROUGH 00Z THIS AFTERNOON THEN SLOWLY DECREASE THROUGH MIDNIGHT. DRIER WESTERLIES WILL FOLLOW THE UPPER TROUGH FOR LATE TUESDAY THROUGH THE END OF THE WEEK. MOISTURE COULD START TO WORK BACK INTO SOUTHERN UTAH BY FRIDAY AS THE NEXT UPSTREAM TROUGH MOVES IN ALONG THE WEST COAST AND THE RIDGE REBOUNDS WEST A BIT INTO EASTERN UTAH AND COLORADO. THIS WILL USHER IN A DIURNAL PATTERN OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO NEXT WEEK. && .AVIATION...COLD FRONT CURRENTLY MOVING OVER NORTHWEST DESERTS AND SHOULD BE EXPECTED TO MOVE OVER THE KSLC BETWEEN 14Z AND 16Z. CURRENT TAF ADDRESSES SLOWING AS FRONT IS RATHER SHALLOW AND WEAK. CEILINGS SHOULD REMAIN ABOVE 7000 FEET...BUT A 30 PERCENT CHANCE THAT CEILINGS WILL FALL BELOW 7000 FEET IN RAIN SHOWERS EXISTS BETWEEN 12Z AND 15Z. THERE IS A 10 PERCENT CHANCE THAT A THUNDERSTORM COULD OCCUR WITHIN THAT TIME PERIOD. AREA SHOULD STABILIZE SOME BEHIND FRONT..BUT A LATE AFTERNOON THUNDERSTORM IS POSSIBLE. && .FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL BE OVER ALL BUT THE EXTREME SOUTHWEST FIRE WEATHER ZONES THROUGH TUESDAY. A DRIER WESTERLY FLOW WILL SPREAD ACROSS THE REMAINDER OF UTAH FOR WEDNESDAY AND THURSDAY. MOISTURE IS THEN EXPECTED TO RETURN TO THE FOUR CORNERS REGION THROUGH THE WEEKEND...LEADING TO WET THUNDERSTORMS OVER THE MOUNTAINS AND EAST. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC/FIRE WX...YOUNG AVIATION.........HALL
Hazardous weather outlook, Aug 1, 6:00 AM MDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MDT TUE AUG 1 2006 UTZ001>021-WYZ021-021200- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 600 AM MDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF THE AREA TODAY AND WILL PERSIST INTO TONIGHT. LESS ACTIVITY IS EXPECTED TO THE SOUTH. LOCALLY HEAVY RAINFALL WILL ACCOMPANY SOME OF THESE STORMS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY DRIER AIR WILL SPREAD INTO THE AREA WEDNESDAY WITH ONLY ISOLATED STORMS EXPECTED OVER THE NORTH. MOISTURE WILL BEGIN TO RETURN TO UTAH FROM THE SOUTH LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 1, 9:27 AM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
927 AM MDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND GST 4 ESE GRANTSVILLE 40.56N 112.40W
08/01/2006 M60 MPH TOOELE UT MESONET
TEAD NORTH MESONET STATION
&&
CGIBSONLocal storm report, Aug 1, 10:11 AM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1011 AM MDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN MAGNA 40.70N 112.09W
08/01/2006 M0.00 INCH SALT LAKE UT TRAINED SPOTTER
1.00 INCH IN 15 MINUTES
&&
CGIBSONLocal storm report, Aug 1, 10:18 AM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG EAST MILLCREEK 40.69N 111.82W
08/01/2006 SALT LAKE UT NWS EMPLOYEE
EXTENSIVE TREE DAMAGE UP TO 1 FOOT DIAMETER TREES
SNAPPED.
&&
CGIBSONThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:01 AM MDT | Severe Thunderstorm Warning | SLC | Davis, Tooele | 29 min |
| Aug 1, 9:30 AM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 30 min |
| Aug 1, 9:58 AM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake, Summit | 32 min |
| Aug 1, 10:28 AM MDT | Severe Thunderstorm Warning | SLC | Morgan, Summit | 32 min |
| Aug 1, 11:43 AM MDT | Severe Thunderstorm Warning | SLC | Utah, Wasatch | 31 min |
| Aug 1, 2:43 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 62 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.